Alert archive / Wyoming / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 75, NWS Cheyenne, WY

July 6, 2001Converse County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jul 6, 2001, 6:18 PM MDT for Converse County, Wyoming. It was in force for 27 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Jul 6, 2001, 6:18 PM MDT (00:18 UTC)
Expired
Jul 6, 2001, 6:45 PM MDT
In force
27 min
Issued by
NWS Cheyenne, WY
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Converse County, WY

The radar

The Rapid City radar (KUDX), 204 km from the middle of the area, began a volume at 00:20 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 6, 6:25 PM MDTHail 1.5Bill, WY

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 6, 3:00 PM MDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Rapid City, SD (KUNR), launched 00:00Z, 0.3 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2001-07-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 196 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2001-07-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -79 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
196 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
2219 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
-79 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.0
Supercell composite
-3.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KCYS 070019
SVRCYS

WYC009-070045-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHEYENNE WY
618 PM MDT FRI JUL 6 2001

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CONVERSE COUNTY IN EAST CENTRAL WYOMING
   
* UNTIL 645 PM MDT

* AT 617 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER NORTHEASTERN CONVERSE COUNTY...OR ABOUT 45
  MILES NORTH OF DOUGLAS...MOVING EAST AT 30 MPH.

IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER
AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE
THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN
EXCESS OF 55 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE IN CHEYENNE.

JAD

WCJIN-WYNE

LAT...LON 4349 10534 4330 10534 4327 10490 4349 10490

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:10 PM MDT, 4 hours 8 minutes earlier.

Area forecast discussion, Jul 6, 2:10 PM MDT, 4 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
210 PM MDT FRI JUL 6 2001

LOOKS LIKE 16 UTC UPDATE OF DAY ONE OUTLOOK HAD RIGHT IDEA CUTTING
OFF RISK SEVERE ALONG NEB/CO BORDER. SATELLITE/RADAR LOOPS SHOW STORMS
FIRING OVER NORTH-CENTRAL CO...THEN LIFTING NORTH-NORTHEAST. WILL
TAKE A LONG TIME FOR STORMS TO GET AS FAR EAST AS SNY. COMPUTED LI/S
LOWEST OVER CENTRAL PANHANDLE ATTM THO. IMPULSE FIRING CO STORMS
APPARENTLY WHAT MODELS MOVE TO CENTRAL PANHANLE BY 06 UTC/MIDNIGHT
AND INTENSIFY. 18 UTC RUC40 MISSING NORTH-CENTRAL CO QPF BUT 18 UTC
MESO-ETA LOOKS BETTER. BELIEVE IT SPREADS IT TOO FAR TO EAST IN FAR
SOUTH PANHANDLE DURING AFTERNOON HRS. 12 UTC RUN OF NCAR MM5 HAD
1.0 INCH QPF BULLSEYE EAST OF BFF THIS EVENING. WILL SEE IF THIS
VERIFIES. NEXT BIG QPF POSSIBILITY NOT UNTIL SAT EVENING...ACCORDING
TO MODELS. AVN HAS ANOTHER STRONG VORTICITY CENTER OVER CENTRAL
PANHANDLE AT 42 HRS/MIDNIGHT SAT. ETA WEAKER AND SLIGHTLY FASTER
WITH IMPULSE FROM NORTH OF VTN TO SOUTHEAST CORNER WY. AVN HAS 0.63
INCH BULLSEYE NEAR BFF AT 42 HRS WHILE ETA HAS 0.42 JUST EAST OF
CYS. POPS DROP TO MORE SEASONAL VALUES FOR SUN AFTERNOON AS MEAN
RIDGE EXTENDS FROM CENTRAL GREAT PLAINS NORTHWESTWARD ALONG NORTHERN
ROCKIES. QUITE WARM TEMPS U.F.N.

.EXTENDED DISCUSSION...
STRONG UPPER RIDGE OF HIGH PRESSURE WILL REMAIN CENTERED OVER THE
SOUTHERN ROCKIES/PLAINS THROUGH PERIOD.  MONSOONAL MOISTURE WILL
CONTINUE TO FLOW FROM OLD MEXICO AND THE DESERT SOUTHWEST INTO THE
INTER-MOUNTAIN REGION AND PACIFIC NORTHWEST.  TEMPERATURES ACROSS THE
FORECAST AREA WILL REMAIN ABOUT THE SAME FROM DAY TO DAY...AS NO
MAJOR FRONTS ARE PROGGED TO PASS THROUGH THE AREA AND THICKNESS
VALUES DON'T CHANGE MUCH.  WITH THE HOT TEMPERATURES AND MONSOONAL
MOISTURE...A CHANCE OF AFTERNOON THUNDERSTORMS CAN BE EXPECTED
EACH DAY ACROSS THE AREA THROUGH THE PERIOD.

.CYS...
WY...NONE.
NE...NONE.Z

COX/KMD

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 6:45 PM MDTSevere Thunderstorm WarningCYSNiobrara30 min
Jul 6, 7:15 PM MDTSevere Thunderstorm WarningCYSNiobrara60 min
Jul 7, 5:00 PM MDTSevere Thunderstorm WarningCYSLaramie45 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.